Alabama, 2006

Hail in Alabama, June 24, 2006

June 24, 2006 · NWS HUN · 1 event in 1 county or zone

Numerous strong and isolated severe thunderstorms developed along a slow eastward advancing frontal system. Instability was sufficient for a few small hail reports and one isolated large hail report, despite weak wind shear and marginal mid level wind flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous strong and isolated severe thunderstorms developed along a slow eastward advancing frontal system. Instability was sufficient for a few small hail reports and one isolated large hail report, despite weak wind shear and marginal mid level wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 24, 9:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 9:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 AM CDT SAT JUN 24 2006

.UPDATE...
ANALYSES OF CHARTS THIS MORNING SHOWED THAT A SURFACE FRONT WAS
STILL TO THE NORTH ACROSS CENTRAL AR AND TN WITH THE 850-MB FRONT A
LITTLE FARTHER NORTH. AT 500 MB...A MINOR SHORT WAVE WAS OVER THE MO
BOOTHEEL AND EASTERN AR.

OBSERVED AND FORECAST SOUNDINGS INDICATE THAT ENOUGH INSTABILITY
REMAINS OVER THE AREA FOR SCATTERED THUNDERSTORMS TO DEVELOP.
UNLIKE FRIDAY...TEMPERATURES THIS AFTERNOON WILL NOT BE SO WARM
BUT LOW-LEVEL LAPSE RATES BECOME STEEP ONCE AGAIN WITH THE
PRECIPITABLE WATER BETWEEN 1.2 AND 2 INCHES.

DEPENDING ON HOW MUCH THE UPSTREAM SHORT WAVE AUGMENTS THE
INSTABILITY...THERE IS SOME POTENTIAL FOR ISOLATED THUNDERSTORMS
TODAY TO PRODUCE MARGINALLY SEVERE HAIL OR WIND GUSTS. ALSO...THE
HIGH PRECIPITABLE WATER COMBINED WITH SLOW THUNDERSTORM MOVEMENT
COULD RESULT IN LOCALIZED HEAVY RAINFALL. TWO OR THREE CELLS OVER
SOUTHERN MIDDLE TN ALREADY SHOW SIGNS OF STRENGTHENING.

THE ZONE FORECASTS FOR TODAY LOOK GOOD WITH NO SIGNIFICANT
ADJUSTMENTS REQUIRED.
&&

.PREV DISCUSSION...
NUMEROUS WEAK OUTFLOW BOUNDARIES PRESENT ACROSS THE TENNESSEE VALLEY
AS OF 06Z SURFACE...RADAR AND IR SATELLITE IMAGERY ANALYSIS. 06Z
SURFACE ANALYSIS INDICATES THAT WEAK COLD FRONTAL BOUNDARY IS TO THE
NORTH OF THE FORECAST AREA (FA) ALONG THE OHIO RIVER ACROSS SOUTHERN
ILLINOIS...EXTENDING EAST INTO SOUTHERN INDIANA AND INTO SOUTHWEST
OHIO. VISIBILITIES HAVE DROPPED IN AREAS WHERE PRECIP OCCURRED TODAY
TO BETWEEN 1/4 TO 1 MILE AND WILL MENTION PATCHY DENSE FOG FOR THESE
AREAS IN UPCOMING ZONES.

BELIEVE THAT FA EXPERIENCED PRE-FRONTAL TROUGH MOVING THROUGH ON
FRIDAY...RESULTING IN SCATTERED SHRA/TSRA ACROSS THE AREA AND
SLIGHTLY COOLER TEMPS IN WEAK NORTH/NORTHWEST FLOW SETTING UP.
CURRENT PRECIP FORECAST FOR TODAY LOOKS GOOD AND WILL NOT BE MAKING
MUCH IN THE WAY OF CHANGES. EXPECT SCATTERED SHRA/TSRA TO AGAIN
DEVELOP ACROSS THE FA AS FRONTAL BOUNDARY SHOULD CONTINUE TO SLOWLY
DROP SOUTHWARD THROUGH TENNESSEE INTO THE FA BY TONIGHT/EARLY
SUNDAY.

LOCALIZED HEAVY RAIN...AND EVEN HAIL ONCE AGAIN WITH THE STRONGEST
SUSTAINED UPDRAFTS IN THE TSRA ARE POSSIBLE WITH THE STORMS THAT
DEVELOP TODAY THROUGH THIS EVENING.

BY SUNDAY...WILL CONTINUE WITH SLIGHT CHANCE POPS FOR MOST OF THE FA
ESPECIALLY ALONG AND EAST OF I-65 WITH FRONTAL BOUNDARY PROGGED TO
BE IN VICINITY TO JUST SOUTH OF THE FA AND MOISTURE TRANSPORT SHOULD
BE ALSO ON THE INCREASE AS TROPICAL WAVE MOVES ALONG SOUTHEAST U.S.
COAST.

SURFACE HIGH PRESSURE IS PROGGED BY GFS/NAM TO DROP SLOWLY SOUTHWARD
THROUGH THE SOUTHERN PLAINS THROUGH TUESDAY...WITH TEMPS REMAINING
AT OR SLIGHTLY BELOW CLIMO AND DEWPOINTS PROGGED TO RANGE BETWEEN 60
AND 65 DEGREES. NEXT POTENTIAL CHANCE OF RAIN WILL BE ON FRIDAY...AS
ANOTHER WEAK COLD FRONT IS INDICATED BY THE GFS TO BE MOVING
SOUTHEAST INTO THE FA. WILL CONTINUE WITH SLIGHT CHANCE POPS BASED
UPON RECENT TRENDS.

TROUTMAN
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Jun 24, 12:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SAT JUN 24 2006

ALZ001>010-016-TNZ076-096-097-251000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH EARLY
THIS EVENING. ISOLATED STORMS COULD PRODUCE LARGE HAIL OR DAMAGING
WIND GUSTS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO
BE COMMON WITH MANY OF THE STORMS.

MOST OF THE ACTIVITY WILL DISSIPATE AFTER SUNSET...BUT ISOLATED
SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
SUNDAY AND MONDAY. HOWEVER...A WEAK TROPICAL WAVE IS EXPECTED TO
MAKE LANDFALL ACROSS GEORGIA AND FLORIDA. DEPENDING ON THE TRACK
AND INTENSITY OF THIS SYSTEM...THE CHANCE OF RAIN MAY INCREASE
SUNDAY NIGHT AND MONDAY...ESPECIALLY EAST OF INTERSTATE 65.
OTHERWISE...DRIER WEATHER IS EXPECTED TO RESUME FOR MUCH OF THE
WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY TODAY.

WRS

In the hours before

Local storm report, Jun 24, 12:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
144 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ANDERSON                34.91N 87.27W
06/24/2006  E0.50 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            DIME SIZE HAIL WAS REPORTED BY EMERGENCY MANAGEMENT
            OFFICIALS IN THE ANDERSON COMMUNITY.

0132 PM     HAIL             ROGERSVILLE             34.83N 87.28W
06/24/2006  E0.25 INCH       LAUDERDALE         AL   BROADCAST MEDIA

            PEA SIZE HAIL WAS REPORTED BY A RADIO STATION IN THE
            ROGERSVILLE COMMUNITY.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 24, 1:00 PM CST
Where
Lawrence County, Courtland
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
34.667, -87.300

Golf ball sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513789.